Back to Journals » Therapeutics and Clinical Risk Management » Volume 15

Photosensitivity reactions in the elderly population: questionnaire-based survey and literature review

Authors Korzeniowska K, Cieślewicz A, Chmara E, Jabłecka A, Pawlaczyk M

Received 10 May 2019

Accepted for publication 24 July 2019

Published 12 September 2019 Volume 2019:15 Pages 1111—1119

DOI https://doi.org/10.2147/TCRM.S215308

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 3

Editor who approved publication: Professor Garry Walsh


Katarzyna Korzeniowska,1 Artur Cieślewicz,1 Ewa Chmara,1 Anna Jabłecka,1 Mariola Pawlaczyk2

1Department of Clinical Pharmacology, Poznan University of Medical Sciences, Poznań 61-848, Poland; 2Department of Geriatric Medicine and Gerontology, Poznan University of Medical Sciences, Poznań 60-781, Poland

Correspondence: Artur Cieślewicz
Department of Clinical Pharmacology, Poznan University of Medical Sciences, Długa 1/2 Street, Poznań 61-848, Poland
Tel +48 61 854 9216
Fax +48 61 853 3161
Email artcies@ump.edu.pl

Purpose: Older people are at risk of developing adverse drug reactions, including photosensitivity reactions. Therefore, the aim of the study was to assess the use of potentially photosensitizing medications and photoprotection in the elderly population.
Patients and methods: Three hundred and fifty-six respondents (223 [63%] women and 133 [37%] men) aged ≥65 years filled in the original questionnaire concerning photosensitivity reactions to drugs. The diagnosis of drug-induced photosensitivity was based on medical history and clinical examination.
Results and conclusion: We found that drugs potentially causing phototoxic/photoallergic reactions comprised more than one fifth of all drugs used by the participants. The most numerous group was patients treated with 3–5 drugs potentially causing phototoxic/photoallergic reactions simultaneously. Of all drugs, ketoprofen was found to cause the highest number of photosensitivity reactions. Cutaneous adverse reactions were also observed for hydrochlorothiazide, atorvastatin, simvastatin, telmisartan, and metformin. Moreover, it was found that the incidence of photosensitivity reactions can be significantly reduced by using proper photoprotection.

Keywords: photoprotection, elderly population, photosensitivity, phototoxicity, photoallergy
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]